MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-10-11-12
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670); Volume Accuracy Problem (1675); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been received and evaluation is pending.A follow-up report will be sent to capture the results of the evaluation.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The dilatation balloon punctured during the procedure.Another device was used [to complete the procedure].[it was] impossible to test the balloon before use.Additional information regarding patient outcome has been requested, but to date, has not been provided.
 
Event or Problem Description
The following was initially provided on 16-oct-2018: during a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The dilatation balloon punctured during the procedure.Another device was used [to complete the procedure].[it was] impossible to test the balloon before use.The following additional information was received 09-nov-2018: when the doctor pushed the balloon into the esophagus, the nurse inflated the balloon; the balloon [did not] inflate, it was punctured when she increased the pressure; the contrast was in esophagus.They changed the balloon.[there were] no consequences for the patient.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided from the user indicated the instructions for use were not followed in regard to setup and inflation of the device.This is the most likely cause for the reported observation.Specifically the user indicated the following: 1.The balloon was inflated using a medtronic everest 30 inflation device.The medtronic everest 30 inflation device has a 20cc syringe which is incompatible with the dilation balloon and cannot be used to inflate it.The instructions for use advise the user "attach the balloon to a 60 ml (cc) inflation device with gauge to monitor balloon pressure." 2.Negative pressure was not applied to the balloon prior to advancement through the endoscope accessory channel.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." 3.Lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.Failure to apply lubrication to the balloon prior to advancement can result in balloon material damage.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." the application of lubrication will aid in endoscopic advancement and balloon preservation.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that an incompatible inflation device was used, negative pressure was not applied to the device, and lubrication was not applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was attempted to be performed on the returned device.A cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon could not be inflated due to the accumulation of contrast.The catheter was cut and the balloon was attempted to be inflated.A leak was observed from a pinhole on the distal side of the balloon.A visual inspection of the catheter showed no kinks/bends.The pre-loaded wire guide was not included in the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided from the user indicated the instructions for use were not followed in regard to setup and inflation of the device.This is the most likely cause for the reported observation.Specifically the user indicated the following: 1.The balloon was inflated using a medtronic everest 30 inflation device.The medtronic everest 30 inflation device has a 20cc syringe which is incompatible with the dilation balloon and cannot be used to inflate it.The instructions for use advise the user "attach the balloon to a 60 ml (cc) inflation device with gauge to monitor balloon pressure." 2.Negative pressure was not applied to the balloon prior to advancement through the endoscope accessory channel.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use advise the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." 3.Lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.Failure to apply lubrication to the balloon prior to advancement can result in balloon material damage.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." the application of lubrication will aid in endoscopic advancement and balloon preservation.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that an incompatible inflation device was used, negative pressure was not applied to the device, and lubrication was not applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
The following was initially provided on(b)(6) 2018, during a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The dilatation balloon punctured during the procedure.Another device was used [to complete the procedure].[it was] impossible to test the balloon before use.The following additional information was received (b)(6) 2018, when the doctor pushed the balloon into the esophagus, the nurse inflated the balloon; the balloon [did not] inflate, it was punctured when she increased the pressure; the contrast was in esophagus.They changed the balloon.[there were] no consequences for the patient.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The dilatation balloon punctured during the procedure.Another device was used [to complete the procedure].[it was] impossible to test the balloon before use.Our attempts to collect additional information regarding patient outcome were unsuccessful.While the complainant did not specify if the patient experienced any adverse effects or required additional medical procedures due to this event, the information able to be collected does not reasonably suggest the patient was adversely impacted.
 
Additional Manufacturer Narrative
Investigation findings: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.It is unknown if the user applied negative pressure and lubrication to the balloon prior to advancement through the endoscope accessory channel.A possible contributing factor to a leakage is failure to apply negative pressure and lubrication to the balloon prior to advancement.The instructions for use advise the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use also advise the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." the instructions for use advise the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in balloon preservation.A possible contributing factor to a leakage in the balloon material is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.A leakage can also occur if the balloon comes into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all hercules 3 stage wire guided balloons esophageal-pyloric-colonic are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7971332
Report Number1037905-2018-00486
Device Sequence Number1488193
Product Code KNQ
UDI-Device Identifier00827002517950
UDI-Public(01)00827002517950(17)200719(10)W3894031
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2020
Device Catalogue NumberHBD-W-10-11-12
Device Lot NumberW3894031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/16/2018
11/09/2018
12/18/2018
Initial Report FDA Received Date10/16/2018
Supplement Report FDA Received Date11/09/2018
12/04/2018
01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1